What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 5:38 PM EST, 42 minutes earlier.
Area forecast discussion, Jun 13, 5:38 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
638 PM EDT Sun Jun 13 2021
.SYNOPSIS...
A front enters the area late tonight, pushing to the coast by
Tuesday. Drier air works in behind this system for much of the
coming week. The next chance of showers and thunderstorms
returns for next weekend.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 630 PM EDT Sunday...
...Small adjustments made to thunderstorm arrival...
The forecast on a whole will not be changed a great deal. We are
still expecting the ongoing thunderstorm activity southeast of
Covington to head southeast, and storms across central WV to
continue heading southeast into the Watch area. Have made minor
adjustments to the hourly grids regarding the timing of the best
chances of stronger storms entering the Watch area.
As of 500 PM EDT Sunday...
Severe Thunderstorm Watch in effect through 10PM for
northwest part of the forecast area...
Forecast update in the near term reflects a more robust coverage
of showers and storms around the Lexington region over the next
couple of hours. Looking ahead into the evening hours, we will
become more concerned with activity that is currently across
northern sections of West Virginia. Showers and storms are
expected to head south following an instability axis and arrive
within the new Severe Thunderstorm Watch area with in the 7pm
to 9pm time frame, then progress southeast into the region. The
greatest severe threat will be damaging winds. Also, locations
that receive multiple rounds of heavy rain producing showers or
thunderstorms could be a candidate for localized flooding or
flash flooding. We will continue to monitor for both severe and
flooding threats.
As of 145 PM EDT Sunday...
Threat of severe storms, some heavy rain along a line this
afternoon/evening...
High-res convective allowing models are somewhat different on
timing/strength of the convective clusters that extend eastern Ohio,
northern WV into the Shenandoah Valley north of Staunton this
afternoon.
The visible satellite shows limited vertical development in the cu
field in our forecast area. This shows that the 12z HREF/Nested NAM
and 16z RAP are overdone on convection as they were all showing
storms firing up in the Alleghanys from Greenbrier to Bath by now.
The 16z HRRR seems to have a better handle on what is occurring and
will lean toward its solution this afternoon, though the others have
the same flavor on lining up convection further north and showing a
scattered to broken line of storms moving south into our Alleghany
Highlands/Greenbrier Valley area east toward the Blue Ridge between
19z-22z, then shifting to the Roanoke/New River Valleys between 22-
01z, in two clusters, one pre-frontal the other more along an upper
wave.
Instability this afternoon is high but airmass is "drier" over us
with pwats of 1 to 1.3 inches. SBCAPEs are running above 2000 J/kg
in the mountains, and even higher over KY where temperatures are
warmer. Low cloud cover has slowed the destabilization further east,
but DCAPES are higher in the 1000-1300 J/kg range.
With instability present/available, am concerned we could at least
see some potential for stronger winds across our northern CWA later
this afternoon, though the better shear exists further north.
As we head through the evening, expect some weakening as this line
moves south through the NRV and Mountain Empire east to the piedmont
with models showing convection breaking up and ending late, though
some models are still showing lingering showers into the
overnight.
Will keep pops in the likely range north of I-64 this afternoon, to
chance pops along/west of the Blue Ridge, as a few showers/storms
could fire along the ridges after 4pm. By dusk ramp trying to time
the line of convection but also showing areal coverage lessening, so
will have likely pops from the Mountain Empire through the New and
Roanoke Valleys, northeast toward Lynchburg, tailing off the
low chance along/south of the Va/NC border.
As the vort associated with convection pushes off to the southeast
overnight, look for some clearing, but also have potential for low
clouds/fog again, especially where it rains, but confidence is low
on this. Will have more clouds in WV and the piedmont, with less in
along the Blue Ridge by dawn Monday with fog most everywhere in the
2 to 5 mile visby range.
Monday should be drier, as lower dewpoints at least work to the
mountains after frontal passage. There looks to be another wave
along the front moving across central Virginia Monday afternoon, but
overall a west-northwest flow increasing aloft to dry the airmass
out, so keeping any slight chance pops east of Lynchburg to Danville
line, with most places seeing plenty of sunshine but staying warm
with highs in the lower 80s mountains to near 90 east.
Forecast confidence is high on threat of showers/storms through this
evening, though average on how high pops to go and how far south
this line makes it. Average confidence on fog/low clouds late
tonight but high confidence on a drier and sunnier Monday.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...
Shower chances trend down as high pressure builds in...
An upper trough sets up over much of the east coast of the CONUS,
anchored on a cutoff upper low in southeastern Canada. This will
advect some cooler, drier air into the area and help decrease the
chances of precip through the middle of the week. In addition,
higher surface pressure begins to settle in, arriving from the
midwest. The center of the surface high will be near OH and MI by
Wednesday night. The high pressure will also help to suppress
showers, but the possibility for some isolated showers exists
through Wednesday afternoon/evening, especially over the mountains,
but most will remain dry.
With largely clear skies and a bit of a drier air mass, expecting
diurnal temperature swings to be 20+ degrees as there is no cover to
block insolation during the day, no showers to cool daytime temps,
and little cover to prevent radiative cooling at night. This will be
more evident towards the mid-week; by Wednesday night, expecting
lows to drop into the 40s west of the Blue Ridge, 50s east. Highs in
this portion of the forecast will generally be in the mid 70s west,
mid 80s east.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 200 PM EDT Sunday...
Dry conditions last through Friday, but an approaching cold
front ends the calm weather this weekend...
High surface pressure will keep precip at bay through Friday.
Meanwhile a surface low moves through southern Canada and
towards the Great Lakes. That low has an associated cold front
trailing below it that approaches us by Saturday morning. The
surface high pressure that had been over us will slide off the
coast and synoptic flow will turn to the south/southwest ahead
of the front. This will warm things up for the weekend. Pre-
frontal showers will begin forming by Saturday afternoon and
should continue through Sunday.
Temperatures will start around or just below normal for the season
and rise to a few degrees above towards the end of the forecast
period.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 125 PM EDT Sunday...
Have mainly VFR through this evening. Main concern for aviation
through this evening will be potential scattered to broken line
of convection that is extends from near CKB-north of SHD at
1730z moving southeast/south into the area after 19z, with
timing differences and strength per models. Appears LWB is in
the worse case scenario for impacts with sub-VFR likely in
thunderstorms between 22-24z, perhaps longer, with gusty winds
and heavy rain likely. ROA-BCB-BLF should see some
showers/storms possibly between 22z-02z, with VCTS at LYH around
01z. Showers will weaken/fade going toward late evening.
Overnight tonight, there remains differences in models as to
low cloud/fog development once again. Figured where it rains
will likely see this, so LWB/ROA/BCB/BLF should be seeing at
least MVFR in either fog/cigs after 06z, then clearing out after
12-14z Monday.
Front and deeper moisture should be across the piedmont by late
Monday morning so expect VFR.
Forecast confidence is high on cigs/vsbys most of the afternoon
today, then below average on extent of showers/storms having
impacts as far south as BLF-LYH late this afternoon/evening.
Confidence is average late tonight for fog/low clouds and above
average for VFR after 14z Mon.
Extended Aviation Discussion...
There is a low chance of thunderstorms Tuesday afternoon in the
mountains. Otherwise mainly VFR into Friday outside of any late
night fog in the mountains with high pressure settling in over
the region.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...DS/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/WPHazardous weather outlook, Jun 13, 4:03 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
503 PM EDT Sun Jun 13 2021
VAZ009-012>014-017-022-033>035-045>047-142115-
Smyth-Wythe-Pulaski-Montgomery-Floyd-Roanoke-Franklin-Bedford-
Amherst-Campbell-Appomattox-Buckingham-
503 PM EDT Sun Jun 13 2021
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
A few thunderstorms this evening may bring damaging winds, large
hail and heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ001>003-018-019-VAZ015-016-032-142115-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Patrick-
503 PM EDT Sun Jun 13 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...Tonight.
Scattered thunderstorms are expected this evening. These storms will
produce heavy rain which may result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043-044-058-059-142115-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
Charlotte-
503 PM EDT Sun Jun 13 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-010-011-018>020-023-024-WVZ042>044-507-508-142115-
Tazewell-Bland-Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
503 PM EDT Sun Jun 13 2021
...SEVERE THUNDERSTORM WATCH 267 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions this evening. SKYWARN is being activated for the watch
area.
In the hours before
Special weather statement, Jun 13, 3:51 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT Sun Jun 13 2021
VAZ024-132115-
Rockbridge-
451 PM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKBRIDGE
COUNTY...
At 451 PM EDT, a strong thunderstorm was located near Goshen, moving
southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Goshen...
Rockbridge Baths...
Fairfield...
Bells Valley...
Brownsburg...
and Vesuvius.
LAT...LON 3793 7920 3790 7917 3781 7937 3797 7955
3807 7945
TIME...MOT...LOC 2051Z 314DEG 10KT 3796 7942
BMGSpecial weather statement, Jun 13, 3:55 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT Sun Jun 13 2021
VAZ020-132130-
Bath-
455 PM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BATH COUNTY...
At 453 PM EDT, a strong thunderstorm was located near Burnsville in
northern Bath County, or 12 miles southwest of Monterey, moving
southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. Rainfall of between 1 and 2 inches is also possible.
Locations impacted include...
Burnsville...
Yost...
and Williamsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7949 3816 7944 3810 7949 3809 7948
3805 7952 3804 7952 3797 7957 3825 7983
3827 7980
TIME...MOT...LOC 2053Z 320DEG 4KT 3824 7968
11Special weather statement, Jun 13, 4:19 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
519 PM EDT Sun Jun 13 2021
VAZ024-132145-
Rockbridge-
519 PM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCKBRIDGE COUNTY AND
THE CITY OF LEXINGTON...
At 519 PM EDT, a strong thunderstorm was located near Rockbridge
Baths, moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Rockbridge Baths...
Fairfield...
and Cornwall.
LAT...LON 3787 7956 3797 7945 3788 7920 3771 7943
TIME...MOT...LOC 2119Z 306DEG 7KT 3786 7945
BMG
Special weather statement, Jun 13, 4:46 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
546 PM EDT Sun Jun 13 2021
VAZ020-132215-
Bath-
546 PM EDT Sun Jun 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...
At 546 PM EDT, a strong thunderstorm was located near Burnsville, or
7 miles north of Warm Springs, moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Warm Springs...
and Burnsville.
LAT...LON 3822 7971 3821 7965 3816 7953 3815 7953
3815 7952 3813 7947 3810 7949 3809 7949
3795 7970 3816 7987 3825 7976
TIME...MOT...LOC 2146Z 309DEG 12KT 3815 7976
BMGLocal storm report, Jun 13, 5:40 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 E LEXINGTON 37.78N 79.43W
06/13/2021 CITY OF LEXINGTON VA 911 CALL CENTER
MULTIPLE REPORTS OF TREES AND POWERLINES
DOWN COUNTYWIDE.
&&
11Local storm report, Jun 13, 6:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG 2 NE LEXINGTON 37.80N 79.42W
06/13/2021 ROCKBRIDGE VA BROADCAST MEDIA
TREES SNAPPED NEAR VIRGINIA HORSE CENTER.
&&
WP